Mental health articles

OF mental health care and mentally ill

What if there are side-effects?

First, make sure that the complaints really are side-effects. For example, someone may say that shehas felt tired since starting the medicine, but sympathetic questioning may show that thesymptoms were present even before the medicine was started and are therefore likely to be a resultof the illness. In such cases, reassure the person by pointing this out. Remember the commonside-effects of psychiatric medicines; if a complaint does not match one of these side-effects,consider other reasons for it.

Once you are sure that the person does have side-effects, you have the following options:

• Are the side-effects intolerable? Most medicines produce some side-effects, but most sideeffectsare minor and temporary. Ask the person how much distress the side-effect causes. Oftenthey will say that they can tolerate the symptoms, provided the benefit of the medicines will alsobe evident in a short time.

• Can the dose be reduced? Sometimes, a small reduction in the dose may be tried and could leadto a reduction of side-effects without causing a worsening of the illness.

• Can the person be switched to another medicine? Many types of medicine can be used to treatthe same mental illness. If intolerable side-effects occur with one type of medicine, tryswitching to another.

• Is the medicine necessary? In some people the need for medicine may be less evident on followup.You may consider stopping the medicine and seeing them again after a week to ensure theyare still feeling better.

Post Footer automatically generated by wp-posturl plugin for wordpress.

Share

Tags:


Leave a Reply

Your email address will not be published. Required fields are marked *

Some of our content is collected from Internet, please contact us when some of them is tortious. Email: cnpsy@126.com